Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 96, NWS Key West, FL

July 11, 2021

NWS Key West, FL issued this special marine warning at Jul 11, 2021, 7:37 AM EDT. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 7:37 AM EDT (11:37 UTC)
Expired
Jul 11, 2021, 8:15 AM EDT
In force
38 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 6 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:45 AM EDTMARINE TSTM WIND 404 Wsw Boca Chica, FLAN EAST SOUTHEAST WIND GUST OF 35 KNOTS, OR 40 MPH, WAS RECORDED BY THE KEY WEST INTERNATIONAL AIRPORT ASOS AT 745 AM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 11.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WHUS52 KKEY 111137
SMWKEY
GMZ033-035-044-054-111215-
/O.NEW.KKEY.MA.W.0096.210711T1137Z-210711T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
737 AM EDT Sun Jul 11 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to Halfmoon Shoal out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 815 AM EDT.

* At 736 AM EDT, a strong thunderstorm was located near Boca Chica, 
  Key moving northwest at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Western Sambo, Joe's Tug, East Sambo, Northwest Channel Buoy 1,
  Cottrell Key, Stock Island and Smith Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2458 8158 2444 8171 2466 8206 2486 8187
TIME...MOT...LOC 1136Z 129DEG 17KT 2457 8171 

HAIL...0.00IN
WIND...>34KTS

$$

JR
1 follow-up statement
873 
FZUS72 KKEY 111159
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
759 AM EDT Sun Jul 11 2021

GMZ044-054-111208-
/O.CAN.KKEY.MA.W.0096.000000T0000Z-210711T1215Z/
759 AM EDT Sun Jul 11 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...

The thunderstorm has moved out of Hawk Channel and the Straits of 
Florida and no longer poses a significant threat to boaters.

LAT...LON 2465 8165 2459 8169 2456 8188 2465 8205
      2485 8185
TIME...MOT...LOC 1158Z 129DEG 17KT 2464 8180 

$$

GMZ033-035-111215-
/O.CON.KKEY.MA.W.0096.000000T0000Z-210711T1215Z/
759 AM EDT Sun Jul 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 815 AM EDT...

For the following areas...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 758 AM EDT, a strong thunderstorm was located near Northwest
Channel Buoy 1, moving northwest at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Smith Shoal Light, Northwest Channel Buoy 1 and Cottrell Key. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2465 8165 2459 8169 2456 8188 2465 8205
      2485 8185
TIME...MOT...LOC 1158Z 129DEG 17KT 2464 8180 

HAIL...0.00IN
WIND...>34KTS

$$

JR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 11, 5:09 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 5:09 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Key West FL
509 AM EDT Sun Jul 11 2021

.DISCUSSION...
The airmass over the Florida Keys has moistened significantly over
the past 24 hours, which has helped with shower development over
the Florida Keys and coastal waters. KBYX is detecting scattered
showers and isolated thunderstorms over the offshore Gulf near the
Dry Tortugas and across the Straits of Florida. An expansive
surface high pressure centered over the Atlantic is currently
supporting moderate breezes across the area. Marine observations
range from 9 to 13 knots across the nearshore coastal waters. Looking
aloft, an upper- level low is causing broad troughing across our
area which is helping to keep any inhibition at bay. With little
to no inhibition and ample CAPE, scattered showers and isolated
thunderstorms will likely continue through the day. Slightly
drier air looks to move in this afternoon, which will help lessen
the chance of showers in the afternoon to evening hours. Temperatures
are near 80 degrees and are expected to reach near 90 today.

As the aforementioned surface high continues to build into our
area, the pressure gradient will tighten and winds will increase,
remaining elevated through Tuesday night. This increase in winds
will also coincide with a TUTT cell, currently located over the
Bahamas, migrating closer to Florida. Above normal rain and
thunder chances will accompany this feature as it lingers around
the east coast of Florida and continues to advect in moisture and
provide a source of lift. As the TUTT cell moves northward on
Monday night, it will lose its influence on our weather. A remnant
wave will then push through on Tuesday, bringing another slug of
moisture and lift with it. This will allow for one last day of
higher rain and thunder chances across the island chain. After
this swiftly passes through the area, ridging will build back into
the region and rain chances will drop back to near climatology
for the extended forecast. Temperatures will remain near normal
for this time of year, with highs near 90 degrees and lows near 80
degrees. Dewpoints will remain in the mid 70s.

&&

.MARINE...
No watches, warnings, or advisories are in effect for Florida Keys
coastal waters. From synopsis, Subtropical high pressure centered
over the North Atlantic Ocean will build westward across the
Florida Peninsula today through Tuesday, resulting in freshening
east to southeast breezes in the Keys. Above average rain and
thunder chances will persist through Tuesday night, and winds and
seas will be higher in and near in these scattered showers and
thunderstorms. A decrease to mainly moderate breezes is expected
on Tuesday night.

&&

.AVIATION...
VFR conditions should prevail at the EYW and MTH terminals through
Sunday evening. Scattered showers will be in the vicinity of the
terminals during the morning hours and perhaps into the early
afternoon, but should decrease later in the afternoon as a somewhat
drier airmass moves into the Keys from the east. Short periods of
MVFR conditions will be possible at either terminal through midday,
but confidence in occurrence or timing is too low to include
explicitly in the TAFs at this time. Surface winds will remain
generally from the east at 9 to 14 knots.

&&

.CLIMATE...
At Key West, July 11, 2015 marked the end of 28 consecutive days
with low temperatures of 80 degrees or warmer, the longest stretch
on record. 2020 made a run for this record, but fell short by just
2 days, ending a 27-day stretch on July 14th.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...NB
Aviation/Nowcasts....Jacobson

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 11, 4:29 AM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
429 AM EDT Sun Jul 11 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-120830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
429 AM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected across portions of the
Florida Keys and adjacent coastal waters today and tonight. The
primary thunderstorm hazards will be lightning strikes and gusty
winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A Small Craft Advisory may be required on Monday night for
portions of the Florida Keys coastal waters.

Scattered thunderstorms are expected Monday through Tuesday
night and isolated thunderstorms are expected Wednesday through
Saturday. The primary thunderstorms hazards will be lightning
strikes and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:49 AM EDTSpecial Marine WarningKEY41 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.